Louisiana, 2001

Flash Flooding and Flooding in Louisiana, June 8 to 13, 2001

June 8 to 13, 2001 · NWS LIX · 9 events in 8 counties and zones

Remnants of Tropical Storm Allison moved across southeast Louisiana during the night of June 10/11th. The circulation system strengthened and produced torrential rainfall in many locations of extreme southeast Louisiana.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.9 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Remnants of Tropical Storm Allison moved across southeast Louisiana during the night of June 10/11th. The circulation system strengthened and produced torrential rainfall in many locations of extreme southeast Louisiana. Rainfall of 5 to 10 inches fell overnight from Lafourche and Terrebonne Parishes northeastward across the New Orleans area and into St. Tammany and Washington Parishes. Runoff from the heavy rainfall produced flash flooding in many areas, with eastern St. Tammany Parish particularly hard hit. Heavy rainfall caused the Bogue Falaya River at Covington, St. Tammany Parish, to exceed flood stage from June 8th through June 13th. The river actually crested twice, once on June 8th and again on June 11th, approaching near record leves and producing major flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 8, 2:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 8, 2:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
340 AM CDT FRI JUN 8 2001

...HEAVY RAINFALL EXPECTED TO CONTINUE WITH FLASH FLOOD/FLOOD WATCH
EXTENDED THROUGH TONIGHT...

STATUS QUO IS THE WAY TO GO...ALTHOUGH THE AMPLIFYING UPPER PATTERN
ACROSS NORTH AMERICA WILL SLIGHTLY CHANGE THE ORIENTATION OF THE
DEEPER MOISTURE AND HEAVY RAIN POTENTIAL AREAS ACROSS THE LOWER MS
VALLEY.

18 HOUR WATER VAPOR LOOPS SHOW THE MID/UPPER LOW ASSOCIATED WITH THE
REMNANTS OF TROPICAL STORM ALLISON MOVING SLOWLY SW FROM E CENTRAL
TO SE TX. A SLIGHTLY DISCONTINUOUS 30-35 KNOT 250 JET MAX EXTENDS
FROM W CENTRAL/NE MEXICO INTO THE NW GULF...AND FROM SE LA ACROSS SE
MS...AND MERGING WITH A STRONG POLAR JET IN THE MID ATLANTIC COAST
REGION. THIS PATTERN SHOULD CONTINUE TO PLACE THE FORECAST AREA IN
AN AREA OF MID/UPPER DIVERGENCE. TO ADD TO THE TROUBLE...ANOTHER IN
A SERIES OF SHORTWAVE TROUGHS/VORT LOBES IS SWINGING NE ACROSS THE
NW GULF WHICH IS AIDING IN ANOTHER MOISTURE SURGE FROM THE SW GULF.

LOOKING BACK AT THE LAST FEW DAYS...THE AVN HAS HAD SOME SUSPICIOUS
LOOKING STRONG VORT MAXIMA MOVING NORTH FROM THE GULF ACROSS THE
FORECAST AREA...HOWEVER MANY OF THESE FEATURES HAVE VERIFIED INTO
MASSIVE MCS BLOWUPS AND RESULTANT FLOODING ACROSS E CENTRAL/SE LA.
MODEL TIMING OF THESE FEATURES AND QPF WILL NEVER BE PERFECT...BUT
THE OVERALL IDEA IS GOOD. TO SUM THINGS UP...WILL MAINTAIN THE FLASH
FLOOD/FLOOD WATCH FOR THE CURRENT AREA AND EXPAND IT IN TIME THROUGH
TONIGHT. FLASH FLOOD GUIDANCE IS STILL FAIRLY HIGH ACROSS HARRISON
AND JACKSON COUNTIES...SO WILL LEAVE THEM OUT OF THE WATCH FOR NOW...
HOWEVER...THEY MAY NEED TO BE ADDED TO THE WATCH LATER TODAY IF
ENOUGH HEAVY RAIN THREATENS THE AREA. ADDITIONAL RAINFALL AMOUNTS OF
2 TO 4 INCHES CAN BE EXPECTED THROUGH TONIGHT WITH LOCAL AMOUNTS UP
AROUND 5 INCHES. AS WITNESSED YESTERDAY...RAINFALL RATES OF 3/4 INCH
PER HOUR AND 1.25 TO 1.5 INCHES IN 3 HOURS WILL RESULT IN STREET
FLOODING WITH SLIGHTLY HIGHER AMOUNTS THREATENING PROPERTY IN SOME
AREAS.

RAINFALL CHANCES SHOULD STAY IN THE LIKELY CATEGORY TONIGHT AND
ESPECIALLY SATURDAY AS ANOTHER SHORTWAVE AND ENHANCED UPPER
DIFFLUENCE AREA AFFECT THE FORECAST AREA. FALLING HEIGHTS IN THE
EASTERN U.S. WILL HELP PUSH A WEAK SURFACE FRONT SOUTH INTO S MS
TONIGHT AND SAT WHICH SHOULD HELP TAPER OFF RAINFALL AMOUNTS
SLIGHTLY IN THE SW MS ZONES SAT AND SAT NIGHT. SUN INTO TUE...THE
REMNANTS OF ALLISON MAY CONTINUE TO JUST DRIFT SOUTH ALONG THE LOWER
TX COAST/W GULF. WE SHOULD CONTINUE TO HAVE AT LEAST SCATTERED
MAINLY AFTERNOON CONVECTION NEXT WEEK. THIS SHOULD RESULT IN LIGHTER
DAILY RAINFALL AMOUNTS.

KMCB 83/69/86/68 8663   KBTR 83/71/86/70 8675
KMSY 83/74/85/72 9776   KGPT 83/72/84/72 9775

.NEW...NONE.
LA...FLASH FLOOD/FLOOD WATCH LAZ034>040-046>050-056>070.
MS...FLASH FLOOD/FLOOD WATCH MSZ068>071-077-080.

22

In the hours before

Special weather statement, Jun 8, 5:45 AM CST, 15 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-081600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
645 AM CDT FRI JUN 8 2001

.SYNOPSIS...THE REMNANTS OF TROPICAL STORM ALLISON ARE EXPECTED TO
MOVE SLOWLY SOUTHWEST OVER SOUTHEAST TEXAS TODAY AND TONIGHT.
DEEP TROPICAL MOISTURE AND UPPER LEVEL DISTURBANCES MOVING NORTH OUT
OF THE GULF OF MEXICO WILL CONTINUE TO BRING SCATTERED AREAS OF HEAVY
RAIN ACROSS MUCH OF THE CENTRAL GULF COAST REGION THROUGH TONIGHT.

.THUNDERSTORMS...
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS MORNING
INTO THE AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO
PERSIST THROUGH MOST OF TONIGHT. THE MAIN THREAT FROM THUNDERSTORMS
WILL BE VERY HEAVY RAINFALL...OCCASIONAL CLOUD TO GROUND LIGHTNING
STRIKES...AND WIND GUSTS UP TO 40 MILES AN HOUR...HOWEVER...A FEW OF
THE STRONGEST STORMS COULD PRODUCE A BRIEF TORNADO.

.HEAVY RAIN AND FLOODING...
PERIODIC HEAVY RAIN IS EXPECTED ACROSS THE ENTIRE AREA THROUGH
TONIGHT. A FEW OF THE HEAVY RAIN AREAS COULD BECOME STATIONARY...
CAUSING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. ADDITIONAL
RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED THROUGH TONIGHT
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. HEAVY RAIN ON ALREADY SATURATED
GROUND WILL LIKELY CAUSE FLOODING.

.ACTIONS...REFER TO THE LATEST FLOOD RELATED WATCHES...WARNINGS AND
STATEMENTS. THE ACTIVATION OF STORM SPOTTERS MAY BE NEEDED IF
ORGmANIZED THUNDERSTORM DEVELOPMENT IS OBSERVED.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flash flood, 2 flood. Local standard time, as filed.

Flood, St. Tammany

When
June 8, 6:00 AM CST to June 13, 10:00 PM CST
Where
St. Tammany forecast zone
Property damage
$150,000
Reported by
OFFICIAL NWS OBS.

Heavy rainfall resulted in major flooding along the Bogue Falaya River in St. Tammany Parish.

Flash Flood, St. John the Baptist

When
June 10, 6:00 PM CST to 11:00 PM CST
Where
St. John the Baptist County, Countywide
Property damage
$125,000
Reported by
EMERGENCY MANAGER
Coordinates
30.127, -90.471 (the zone’s center; the record gives no point)

Flash flooding of streets and houses occurred.

Flash Flood, Lafourche

When
June 10, 8:00 PM CST to June 11, 1:00 AM CST
Where
Lafourche County, North Portion
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
29.500, -90.403 (the zone’s center; the record gives no point)

Heavy rainfall aggravated ongoing flooding in the north portion of the parish.

Flash Flood, Terrebonne

When
June 10, 8:00 PM CST to June 11, 8:00 PM CST
Where
Terrebonne County, North Portion
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
29.337, -90.838 (the zone’s center; the record gives no point)

Heavy rainfall aggravated already flooded area resulting in more flooding of property.

Flood, Jefferson

When
June 11, 12:00 AM CST to 7:00 AM CST
Where
Jefferson County, Countywide
Reported by
NEWSPAPER
Coordinates
29.681, -90.098 (the zone’s center; the record gives no point)

Flash Flood, Washington

When
June 11, 12:00 AM CST to 6:00 AM CST
Where
Washington County, Countywide
Property damage
$125,000
Reported by
EMERGENCY MANAGER
Coordinates
30.853, -90.040 (the zone’s center; the record gives no point)

Heavy rainfall caused small streams and bayous to overflow and dozens of homes were flooded in areas of poor drainage.

Flash Flood, Orleans

When
June 11, 1:00 AM CST to 8:00 AM CST
Where
Orleans County, New Orleans
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
30.069, -89.928 (the zone’s center; the record gives no point)

Flooding of streets and some houses were reported in primarily in Algiers area and eastern sections.

Flash Flood, St. Tammany

When
June 11, 1:10 AM CST to 8:00 AM CST
Where
St. Tammany County, Countywide
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
30.409, -89.954 (the zone’s center; the record gives no point)

Severe flooding developing primarily in the southeast portion of St. Tammany Parish. Numerous streets were impassable. Parish officials estimate that over 1000 houses were flooded, primarily in the Slidell area.

Flash Flood, St. Bernard

When
June 11, 2:00 AM CST to 8:00 AM CST
Where
St. Bernard County, Arabi
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Heavy rainfall overwhelmed local drainage and numerous streets were flooded. Approximately 80 homes and businesses were reported flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2001Every state in 2001This day in weather historyWarnings in Louisiana, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256522, 5256517, 5256514, 5256515, 5256519, 5256520, 5256516, 5256518, 5256521.